Michigan, 2008

Hail in Michigan, June 23, 2008

June 23, 2008 · NWS DTX · 4 events in 3 counties and zones

A few thunderstorms developed during the afternoon hours, producing mostly penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few thunderstorms developed during the afternoon hours, producing mostly penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 23, 12:57 PM EST, 48 minutes earlier.

Area forecast discussion, Jun 23, 12:57 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
157 PM EDT MON JUN 23 2008

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL FILL IN ACROSS SOUTHEAST
MICHIGAN THROUGH THE AFTERNOON AS AN UPPER LEVEL SHORTWAVE SWINGS
SOUTH ACROSS THE AREA. A FEW OF THE STRONGER THUNDERSTORMS MAY
PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL AND WILL ADJUST
THUNDERSTORM TIMING AS STORMS DEVELOP THIS AFTERNOON AND
CONFIDENCE IN IMPACTING THE TAF SITES INCREASES. CEILINGS WILL
GENERALLY REMAIN VFR EXCEPT IN THE HEAVIER SHOWERS. WILL EXPECT
SKIES TO SCATTER OUT THIS EVENING AS DIURNAL INSTABILITY WANES.
MODELS DO INDICATE SOME RESIDUAL LOW LEVEL MOISTURE ARRIVING WITH
THE POSSIBILITY OF AN MVFR CLOUD DECK OVERNIGHT...BUT AT THIS TIME
THINK WE WILL JUST SEE SCATTERED VFR CLOUDS UNTIL DAYTIME HEATING
CONTRIBUTES TO A SCATTERED CU DECK LATE TUESDAY MORNING.

&&

.PREV DISCUSSION...ISSUED 344 AM EDT MON JUN 23 2008

SHORT TERM...TODAY

THE UPPER LOW THAT HAS BEEN IMPACTING THE STATE OVER THE WEEKEND IS
NOW SITUATED OVER LAKE HURON. THIS WAVE IS FORECAST TO FILL IN AND
MOVE EAST OF THE STATE TODAY. HOWEVER...SEASONALLY COLD 500MB TEMPS
AROUND -18C AND LINGERING LOW LEVEL CYCLONIC FLOW WILL ONCE AGAIN
AID IN THE DEVELOPMENT OF DIURNALLY ENHANCED AFTERNOON AND EVENING
CONVECTION. LOW LEVEL COLD AIR ADVECTION THIS MORNING UNDER
NORTH-NORTHWESTERLY FLOW WILL DROP 850MB TEMPS DOWN TO +9C BY
AFTERNOON. THIS WILL CAUSE THE LOWER AND MID LEVEL LAPSE RATES TO BE
NOT QUITE AS STEEP AS YESTERDAY. 0-1KM MIXED LAYER CAPE ON NAM MODEL
SOUNDINGS THIS AFTERNOON ONLY RANGES FROM 400-800 J/KG. SO
OVERALL...EXPECT THE COVERAGE AND INTENSITY OF AFTERNOON/EVENING
THUNDERSTORMS TO BE LESS THAN YESTERDAY. AN AXIS OF HIGHER 925-850MB
MOISTURE HOWEVER IS FORECAST TO DROP INTO SE MI FROM THE NORTHWEST
THIS MORNING. THIS MOISTURE IS ALREADY PRESENTING ITSELF AS A
RAPIDLY EXPANDING STRATUS DECK OVER LAKE MICHIGAN. THIS MOISTURE
WILL LEAD TO A FAIRLY DECENT STRATO CU FIELD BY AFTERNOON. SO
ALTHOUGH THE COVERAGE OF THUNDERSTORMS MAY BE MORE SCATTERED IN
NATURE...DO EXPECT THE HIGHER MOISTURE IN THE LOW LEVELS TO LEAD
TO A DECENT COVERAGE OF GENERAL SHOWERS THIS AFTERNOON.

THE CURRENT WATER VAPOR LOOP SHOWS NUMEROUS SHORT WAVES PIVOTING
AROUND THE UPPER LOW...THE STRONGEST OF WHICH IS CURRENTLY MOVING
ACROSS SOUTHERN LAKE HURON. SHORT WAVE ENERGY TRAVERSING THE
SOUTHERN MI BORDER MAY CONTINUE TO DRIVE SOME ISOLATED CONVECTION
THIS MORNING. ADDITIONAL SHORT WAVES ARE NOTED OVER NORTHERN LAKE MI
AND EASTERN UPPER MI...WHICH SHOULD ALSO ENHANCE COVERAGE OF
AFTERNOON SHOWERS AS THEY DROP SOUTH ACROSS LOWER MI. MAX TEMPS WILL
BE A FEW DEGREES COOLER TODAY COMPARED TO YESTERDAY DUE TO THE LOW
LEVEL COLD AIR AND MOISTURE ADVECTION. THE CURRENT FORECAST HAS MAX
TEMPS IN THE LOWER TO MID 70S WHICH STILL LOOKS REASONABLE.

LONG TERM...TONIGHT THROUGH SUNDAY

THE NARROWING UPPER LEVEL TROUGH AXIS WILL PUSH EASTWARD RATHER
QUICKLY THIS EVENING PROVIDING SOUTHEASTERN MICHIGAN A MUCH DESERVED
REST FROM LOWERED GEOPOTENTIAL HEIGHTS. THIS ANTICIPATED PATTERN
CHANGE RESULTS FROM THE PLUNGING OF A POWERFUL KICKER WAVE ACROSS
HUDSON BAY. AN EXTENDED PERIOD OF ZONAL FLOW WILL SET UP ACROSS THE
NORTHERN TIER STATES WITH PRIMARY JET PLACEMENT ACROSS EXTREME
SOUTHERN CANADA. THEREFORE...EXPECT TEMPERATURES FOR MUCH OF THIS
WEEK TO REACH/ECLIPSE THE 80 DEGREE MARK.

RISING HEIGHTS AND SURFACE HIGH PRESSURE WILL TEAM WITH DEEP DRY AIR
TO GIVE PRECIPITATION FREE CONDITIONS THROUGH TUESDAY NIGHT. A
WONDERFUL TUESDAY IS EXPECTED WITH AREA RESIDENTS WITNESSING
ABUNDANT SUNSHINE AND TEMPERATURES IN THE THE UPPER 70S. LOWS
TONIGHT AND TUESDAY NIGHT ARE EXPECT TO FALL INTO THE 50S...LOWER
NORTH/UPPER SOUTH.

THE THREAT OF THUNDERSTORMS RETURNS ON WEDNESDAY...ALTHOUGH
TIMING/LOCATION AGREEMENT IS FAR FROM RESOLVED. ALL INDICATIONS
POINT TO A CONVECTIVE COMPLEX TRACKING THROUGH THE MIDWEST LATE
WEDNESDAY/WEDNESDAY NIGHT. THIS SYSTEM IS EXPECTED TO ANCHOR
ITSELF ON THE LOW TO MIDLEVEL MOISTURE/THETA E GRADIENT AS IT
ADVECTS EASTWARD. ALTHOUGH THE NAM IS EARLIER AND FARTHER
SOUTH...THE SOUNDINGS HINT THAT ANY PRECIPITATION SHOULD WAIT
UNTIL AFTER 18Z. SURFACE HIGH PRESSURE BUILDING INTO THE CAROLINAS
WILL FORCE THE SOUTHWESTERLY RETURN FLOW AND THE RESULTANT
SWEEPING OF STEEPER MIDLEVEL LAPSE RATES. THE PREVIOUS FORECAST
HAD THIS HANDLED WELL WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
WILL MAINTAIN THE DRY FORECAST FOR THURSDAY...AS A SHORTWAVE RIDGE
AXIS TRANSLATES THROUGH THE STATE (ESPECIALLY IN THE ECMWF).

THE EXTREMELY BUSY ZONAL FLOW BRING SHOWERS AND THUNDERSTORMS BACK
IN THE FORECAST TO CAP OFF THE WORK WEEK. THE GFS IS AGAIN TRACKING
DEVELOPED SURFACE REFLECTIONS THROUGH THE STATE IN QUICK
SUCCESSION...BUT CONFIDENCE IS SEVERELY LACKING WITH EACH AND EVERY
ONE OF THESE. THIS COULD PROVE TO BE A BUSY PERIOD AS THE FORECAST
AREA WILL LIE ALONG THE EDGE OF THE RIDGE AND MIDLEVEL CAPPING.
HOWEVER...THE LOCATION OF THERMAL GRADIENTS AND OVERALL STORM SCALE
DYNAMICS WILL DICTATE THE COVERAGE/ACTIVITY.

MARINE...

RELATIVELY LIGHT WINDS WILL PERSIST TODAY THROUGH TUESDAY AS HIGH
PRESSURE BUILDS IN FROM THE WEST. THIS HIGH WILL TRIGGER
NORTH-NORTHEASTERLY WINDS ACROSS LAKE HURON AND SAGINAW BAY TODAY.
SPEEDS WILL STILL HOWEVER BE 10 KNOTS OR LESS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....KEC
SHORT TERM...SC
LONG TERM....CB
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 23, 3:13 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 AM EDT MON JUN 23 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
413 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY...MAINLY BETWEEN 1 PM AND
7 PM. SEVERE WEATHER IS NOT EXPECTED. THE MAIN HAZARD ASSOCIATED
WITH THE STRONGEST THUNDERSTORMS WILL BE HAIL TO ONE HALF INCH IN
DIAMETER. THUNDERSTORM MOVEMENT WILL BE TO THE SOUTHEAST AT 10
MPH. THE THUNDERSTORMS WILL BE THE RESULT OF RESIDUAL COLD AIR
ALOFT ASSOCIATED WITH AN UPPER LOW PRESSURE SYSTEM. THIS COLD AIR
ALOFT WILL PROVIDE ENOUGH INSTABILITY TO GENERATE SCATTERED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS RETURNS WEDNESDAY AND AGAIN ON FRIDAY
AS A WARM...HUMID AND UNSTABLE AIRMASS LIFTS INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-240815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
413 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY...MAINLY BETWEEN 1 PM AND
7 PM. SEVERE WEATHER IS NOT EXPECTED. THE MAIN HAZARD ASSOCIATED
WITH THE STRONGEST THUNDERSTORMS WILL BE HAIL TO ONE HALF INCH IN
DIAMETER. THUNDERSTORM MOVEMENT WILL BE TO THE SOUTHEAST AT 10
MPH. THE THUNDERSTORMS WILL BE THE RESULT OF RESIDUAL COLD AIR
ALOFT ASSOCIATED WITH AN UPPER LOW PRESSURE SYSTEM. THIS COLD AIR
ALOFT WILL PROVIDE ENOUGH INSTABILITY TO GENERATE SCATTERED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS RETURNS WEDNESDAY AND AGAIN ON FRIDAY
AS A WARM...HUMID AND UNSTABLE AIRMASS LIFTS INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 23, 11:24 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1224 PM EDT MON JUN 23 2008

MIZ069-070-076-231730-
MACOMB-OAKLAND-WAYNE-
1224 PM EDT MON JUN 23 2008

...SPECIAL WEATHER STATEMENT...

AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
TROY TO 5 MILES NORTH OF TAYLOR...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  STERLING HEIGHTS BY 1235 PM EDT...
  TAYLOR AND DEARBORN BY 1245 PM EDT...
  WARREN AND DETROIT BY 100 PM EDT...
  WYANDOTTE BY 120 PM EDT...
  DOWNTOWN DETROIT BY 125 PM EDT...
  ST. CLAIR SHORES AND GROSSE ILE BY 130 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN /
Special weather statement, Jun 23, 11:37 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1237 PM EDT MON JUN 23 2008

MIZ054-055-062-063-231800-
LAPEER-SANILAC-ST. CLAIR-TUSCOLA-
1237 PM EDT MON JUN 23 2008

...SPECIAL WEATHER STATEMENT...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
6 MILES NORTHWEST OF CROSWELL TO 7 MILES NORTH OF COLUMBIAVILLE...
MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  NORTH BRANCH BY 100 PM EDT...
  PECK BY 105 PM EDT...
  CROSWELL BY 115 PM EDT...
  LEXINGTON AND COLUMBIAVILLE BY 120 PM EDT...
  MELVIN BY 135 PM EDT...
  LUM BY 155 PM EDT...
  YALE AND LAPEER BY 200 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN /
Special weather statement, Jun 23, 12:22 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
122 PM EDT MON JUN 23 2008

MIZ075-082-083-231815-
LENAWEE-MONROE-WASHTENAW-
122 PM EDT MON JUN 23 2008

...SPECIAL WEATHER STATEMENT...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING
FROM DEXTER TO 7 MILES SOUTH OF SALINE TO 4 MILES SOUTH OF
MANCHESTER...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  CLINTON BY 130 PM EDT...
  SALINE BY 155 PM EDT...
  TECUMSEH AND ANN ARBOR BY 215 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN /
Special weather statement, Jun 23, 1:14 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
214 PM EDT MON JUN 23 2008

MIZ083-231915-
MONROE-
214 PM EDT MON JUN 23 2008

...SPECIAL WEATHER STATEMENT...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
CARLETON TO 6 MILES NORTHEAST OF DUNDEE...MOVING SOUTH AT 16 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  DUNDEE BY 220 PM EDT...
  MONROE AND IDA BY 240 PM EDT...
  LUNA PIER BY 315 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN /

The radar

The Detroit radar (KDTX), 85 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Monroe

When
June 23, 1:45 PM EST
Where
Monroe County, 2.07 mi NW of Detroit Beach
Measured
1 in hail
Reported by
Public
Coordinates
41.940, -83.360

Hail, Genesee

When
June 23, 3:17 PM EST
Where
Genesee County, 0.51 mi W of Goodrich
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.920, -83.510

Hail, Wayne

When
June 23, 3:41 PM EST
Where
Wayne County, Plymouth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.370, -83.470

Hail, Wayne

When
June 23, 3:47 PM EST
Where
Wayne County, 1.68 mi WSW of Mettetal Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.340, -83.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118919, 118921, 118922, 118923.